Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 35, NWS Albuquerque, NM

May 23, 2023Harding County, Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 23, 2023, 3:28 PM MDT for Harding County, Quay County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2023, 3:28 PM MDT (21:28 UTC)
Expired
May 23, 2023, 4:12 PM MDT
In force
44 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Harding County, NM, Quay County, NM

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:24 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:00 PM MDT, 28 minutes earlier.

Area forecast discussion, May 23, 3:00 PM MDT, 28 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
300 PM MDT Tue May 23 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 300 PM MDT Tue May 23 2023

Showers and thunderstorms will be focused over north central and
eastern New Mexico through this week and the Memorial Day weekend. A
few storms over northeast New Mexico will be strong to severe with
heavy downpours, large hail and damaging winds this afternoon and
evening. A few strong to severe storms are also possible Wednesday
and Thursday afternoons and evenings over the eastern plains. Highs
will be near to a few degrees cooler than normal while overnight
lows will be slightly warmer than average.

&&

.SHORT TERM...
(This evening through Wednesday night)
Issued at 300 PM MDT Tue May 23 2023

Combined thunderstorm outflow from all the convection on the east
central and northeast plains today is forecast to push southwestward
across the remainder of the east late this afternoon, then through
gaps in the central mountain chain this evening and into the late
night hours with a gusty east canyon wind mainly from Albuquerque
southward to Carrizozo.  A similar gap wind is forecast for
Wednesday night. Widespread low clouds are also forecast across much
of the eastern plains tonight through Wednesday morning, and again
Wednesday night, due to moist easterly upslope flow. Scattered
showers and thunderstorms will linger this evening, then taper off
by shortly after midnight.  With all the moisture in place,
scattered to numerous showers and thunderstorms will return again
Wednesday afternoon along and east of the Far Northwest Highlands,
Northwest Highlands, Central Mountains and South Central Mountains.
Models depict some storms lingering into the late night hours
Wednesday night on the eastern plains. Both today and Wednesday
shear and instability look sufficient for strong to severe storms on
the eastern plains.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 300 PM MDT Tue May 23 2023

Wednesday night may see a surge of low level moisture to the central
mountain chain and through passes into the Rio Grande Valley but
models indicate the surges Thursday and Friday nights may be more
robust. Indications are low level moisture that makes it into the
Rio Grande Valley may mix out with daytime heating with the higher
dew points remaining along the east slopes of the central mountain
chain and over the eastern plains. At this time can't rule out that
there could be enough moisture lingering though for a few dry
showers and storms with lightning, gusty winds and virga along the
western slopes and into the Rio Grande Valley. Also at this time,
SPC day 3 outlook has a marginal risk for severe storms painted over
approximately the eastern third of the state.

Saturday into Sunday lower PWAT air makes more progress eastward
over the state thanks to an upper trough swinging into western New
Mexico. Thereafter, another upper low relocating to near Baja CA may
help draw more moisture back into central New Mexico, leading to an
increase in areal coverage of showers and storms. High temperatures
through the long term period will be near to a few degrees cooler
than normal while overnight lows will be slightly warmer than
average.

&&

.AVIATION...
(18Z TAFS)
Issued at 1144 AM MDT Tue May 23 2023

Scattered to numerous showers and thunderstorms are expected this
afternoon along and east of the northern mountains. Scattered to
isolated activity is forecast over the east central plains with
spottier activity over northwest areas. Mainly dry microbursts
west of the Sangre de Cristo Mountains will be capable of erratic
wind gusts up to 45 kt, while wetter variety microbursts east and
southeast of the Sangre de Cristos could reach 50 kt in stronger
cells. A few severe storms may also produce large hail over
northeast areas. Showers and thunderstorms will decrease in
coverage and intensity after sunset this evening. A line of storms
crossing northeast NM is forecast to send a broad gust front
southwestward through the eastern plains late this afternoon and
into the evening with a gusty northeasterly wind shift. The gust
front will push through gaps in the central mountain chain with
wind gusts up to 30 kt below canyons opening into the central
valley from late evening into the late night hours. Late tonight
through much of Wednesday morning, areas of low clouds will
produce MVFR and localized IFR conditions across much of the
eastern plains. The low clouds could spread as far west as KLVS
toward sunrise, but there is much higher confidence that they will
reach KTCC, and moderate confidence they will reach KROW.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Tue May 23 2023

The dryline will slosh back and forth across eastern areas each day
and night for the remainder of the week with daily rounds of mainly
wetting showers and thunderstorms along and east of the central
mountain chain. Thunderstorm outflow will probably also produce a
gusty gap wind in the central valley each night. The low level
moisture that arrives with the east canyon wind should generally be
shallow enough to mix out of the central valley each afternoon,
except for the northwest mountains and upper Rio Grande Valley where
enough moisture will linger for drier variety showers and
thunderstorms each afternoon. Farther west, dry weather is expected
each day with high temperatures near normal. Southwest winds will be
gusty west of the dryline each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  49  82  49  84 /  10  10   0   0
Dulce...........................  39  75  42  78 /  20  30   0  10
Cuba............................  46  76  47  76 /  10  10   5  10
Gallup..........................  42  79  42  81 /   5   0   0   0
El Morro........................  44  75  43  78 /   5   0   0   5
Grants..........................  42  80  43  82 /   5   0   0   5
Quemado.........................  45  78  44  80 /   0   0   0   0
Magdalena.......................  51  79  50  80 /   5   0   0   5
Datil...........................  47  77  45  78 /   0   0   0   0
Reserve.........................  39  80  42  83 /   0   0   0   0
Glenwood........................  49  84  50  87 /   0   0   0   0
Chama...........................  38  68  40  72 /  20  40  10  20
Los Alamos......................  51  74  52  75 /  20  20  10  20
Pecos...........................  47  75  48  75 /  20  40  20  40
Cerro/Questa....................  46  69  42  71 /  40  50  20  40
Red River.......................  40  62  38  65 /  50  60  30  50
Angel Fire......................  36  66  37  67 /  50  60  40  50
Taos............................  40  74  43  76 /  30  40  10  30
Mora............................  41  69  44  72 /  30  60  30  50
Espanola........................  49  82  51  82 /  20  30  10  20
Santa Fe........................  50  77  51  77 /  10  30  20  30
Santa Fe Airport................  49  80  50  80 /  10  20  10  20
Albuquerque Foothills...........  59  82  58  83 /  10   5   5  10
Albuquerque Heights.............  57  83  57  85 /  10   0   0  10
Albuquerque Valley..............  57  86  55  87 /  10   0   0  10
Albuquerque West Mesa...........  56  84  56  85 /  10   0   0  10
Belen...........................  53  87  55  88 /   5   0   0   5
Bernalillo......................  56  85  55  86 /  10   5   0  10
Bosque Farms....................  54  87  54  88 /  10   0   0  10
Corrales........................  56  85  56  86 /  10   5   0  10
Los Lunas.......................  54  87  54  87 /  10   0   0  10
Placitas........................  57  82  55  82 /  10   5   0  10
Rio Rancho......................  56  83  56  84 /  10   5   0  10
Socorro.........................  55  88  56  89 /   5   0   0   5
Sandia Park/Cedar Crest.........  50  77  51  77 /  10  10  10  20
Tijeras.........................  52  79  52  79 /  10  10   5  20
Edgewood........................  47  79  50  79 /  10  10  10  20
Moriarty/Estancia...............  45  81  48  81 /  10  10  10  20
Clines Corners..................  47  76  49  76 /  20  20  20  30
Mountainair.....................  48  80  48  80 /   5   5   0  10
Gran Quivira....................  48  81  49  80 /   0   5   0  20
Carrizozo.......................  56  85  56  84 /   0   5   0  10
Ruidoso.........................  48  78  49  75 /   0  10  10  30
Capulin.........................  45  69  47  71 /  20  70  40  50
Raton...........................  45  74  47  76 /  20  60  30  40
Springer........................  47  74  50  76 /  30  60  30  40
Las Vegas.......................  44  73  48  73 /  20  50  30  40
Clayton.........................  53  72  53  75 /  30  70  60  40
Roy.............................  50  73  51  73 /  40  60  50  40
Conchas.........................  54  81  55  80 /  30  60  50  40
Santa Rosa......................  53  80  55  79 /  20  40  30  40
Tucumcari.......................  54  80  55  80 /  20  40  50  30
Clovis..........................  55  79  56  79 /  20  20  50  40
Portales........................  55  80  57  81 /  20  20  40  30
Fort Sumner.....................  55  84  57  83 /  10  40  30  30
Roswell.........................  60  91  63  87 /   0  20  20  30
Picacho.........................  53  84  56  81 /   0  20  10  30
Elk.............................  50  82  52  79 /   0  10   5  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...44
LONG TERM....99
AVIATION...44

In the hours before

Special weather statement, May 23, 10:58 AM MDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1058 AM MDT Tue May 23 2023

NMZ227-230-231730-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
1058 AM MDT Tue May 23 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN UNION
COUNTY THROUGH 1130 AM MDT...

At 1057 AM MDT, Doppler radar was tracking a strong thunderstorm
near Des Moines, moving northeast at 40 mph. Another strong storm
was located northeast of Des Moines.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Des Moines.

This includes Highway 64 between Mile Markers 381 and 398.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3684 10315 3654 10389 3671 10398 3700 10346
      3700 10326
TIME...MOT...LOC 1657Z 239DEG 46KT 3670 10382

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 23, 12:02 PM MDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1202 PM MDT Tue May 23 2023

NMZ227-230-231830-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
1202 PM MDT Tue May 23 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN UNION
AND EAST CENTRAL COLFAX COUNTIES THROUGH 1230 PM MDT...

At 1201 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Capulin, or 12 miles southwest of Des Moines, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Des Moines and Capulin.

This includes Highway 64 between Mile Markers 377 and 399.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 10402 3670 10410 3682 10378 3651 10364
TIME...MOT...LOC 1801Z 240DEG 10KT 3662 10397

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, May 23, 12:34 PM MDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1234 PM MDT Tue May 23 2023

NMZ227-230-231900-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
1234 PM MDT Tue May 23 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL UNION
COUNTY THROUGH 100 PM MDT...

At 1234 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Capulin, or 15 miles south of Des Moines, moving
southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gladstone.

This includes Highway 64 between Mile Markers 392 and 400.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3648 10353 3625 10400 3663 10402 3670 10375
TIME...MOT...LOC 1834Z 318DEG 10KT 3655 10391

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, May 23, 1:48 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
148 PM MDT Tue May 23 2023

NMZ230-231-232015-
Harding County-Union County-
148 PM MDT Tue May 23 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
HARDING AND WEST CENTRAL UNION COUNTIES THROUGH 215 PM MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Gladstone, or 32 miles north of Mosquero, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3628 10393 3637 10373 3614 10353 3602 10389
TIME...MOT...LOC 1948Z 333DEG 12KT 3623 10382

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, May 23, 2:15 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
215 PM MDT Tue May 23 2023

NMZ227-228-232045-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
215 PM MDT Tue May 23 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN COLFAX
COUNTY THROUGH 245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Raton, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raton, Sugarite and Sugarite Canyon State Park.

This includes the following highways...
 Interstate 25 between Mile Markers 442 and 457.
 Highway 64 between Mile Markers 341 and 362.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3690 10415 3664 10435 3687 10457 3699 10444
      3699 10441
TIME...MOT...LOC 2014Z 305DEG 20KT 3689 10439

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:58 AM MDTSpecial Weather StatementABQUnion32 min
May 23, 11:13 AM MDTSevere Thunderstorm WarningABQUnion47 min
May 23, 11:20 AM MDTAreal Flood AdvisoryABQUnion3 hr
May 23, 12:02 PM MDTSpecial Weather StatementABQUnion28 min
May 23, 12:34 PM MDTSpecial Weather StatementABQUnion26 min
May 23, 12:50 PM MDTSevere Thunderstorm WarningABQUnion55 min
May 23, 12:55 PM MDTAreal Flood AdvisoryABQColfax, Union3 hr
May 23, 1:48 PM MDTSpecial Weather StatementABQHarding27 min
May 23, 2:06 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union39 min
May 23, 2:11 PM MDTSevere Thunderstorm WarningABQHarding, Union49 min
May 23, 2:15 PM MDTSpecial Weather StatementABQColfax30 min
May 23, 2:28 PM MDTAreal Flood AdvisoryABQHarding3 hr
May 23, 2:28 PM MDTSevere Thunderstorm WarningABQQuay, San Miguel62 min
May 23, 2:51 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel3 hr
May 23, 2:51 PM MDTSevere Thunderstorm WarningABQHarding39 min
May 23, 3:18 PM MDTSevere Thunderstorm WarningABQCurry57 min
May 23, 3:31 PM MDTSevere Thunderstorm WarningABQCurry, Quay59 min
May 23, 3:38 PM MDTAreal Flood AdvisoryABQCurry3 hr
May 23, 4:02 PM MDTSevere Thunderstorm WarningABQCurry, Quay28 min
May 23, 4:17 PM MDTSevere Thunderstorm WarningABQCurry43 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.